Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Travel Vaccinations


 dorris - Tue Apr 07, 2009 6:45 am

Hello

I am planning a year long trip predominately through SE Asia as well as Nepal, Tibet, Mexico etc. I am aware of the vaccinations I need for this trip but I am concerned about how I may react to these jabs.

I have a family history of reactions to vaccinations and we tend to very sensitive to most forms of medication. My Dad was given a smallpox injection when we emigrated to Egypt; being an eczema sufferer, he reacted to this vaccination which resulted in total alopecia. To this day, he has no body hair.

Like my father, I am atopic, as I have eczema and psoriasis. Some professionals have told me that I may well react to the Japanese Encephalitis vaccination. What are your thoughts on this? I intend to have tetanus, typhoid, polio, hep A & B and possibly Jap Encep. I do not plan to have vaccinations for cholera or rabies. Yellow Fever is not needed. Are there any possible contra indications for my type for the other vaccinations I have listed?

Aside from this, I also need to consider malaria medication. I have been told one particular brand is not good for psoriasis sufferers.

Is there any further medical information that would be important to know to minimise potential reaction to the vaccinations or malaria tablets? I have a fatal allergy to penicillin, had breast augmentation in 2000 and suffer from genital herpes.

Any advice would be greatly appreciated.

Thanks.
 Dr.M.jagesh kamath - Fri Aug 27, 2010 10:38 am

User avatar Hello,Sorry for replying late but it is better than never!Also you raise some very interesting questions about vaccinations.Eczema vaccinatum was what probably your father had after a smallpox vaccine.It affects the Atopics(Familial allergy),though rarely.Also close contact with children who are atopics,after a small pox vaccine could result in this rather serious condition with vesiculation This condition is controlled with immune globulin in an intensive care setting.
The other is that chloroquine,antimalarial tablets are known to precipitate severe psoriasis(Pustular type) in already affected individuals.
Hope this information is useful.
Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us